North Dakota, 2015

Hail in North Dakota, July 17, 2015

July 17, 2015 · NWS BIS · 2 events in 1 county or zone

A frontal boundary stretching from south central North Dakota into the central Red River Valley served as the focus for thunderstorm development as an upper level low approached the area. The strongest storm developed over Dickey County where one-inch diameter hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A frontal boundary stretching from south central North Dakota into the central Red River Valley served as the focus for thunderstorm development as an upper level low approached the area. The strongest storm developed over Dickey County where one-inch diameter hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 17, 5:27 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 17, 5:27 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
627 PM CDT FRI JUL 17 2015

.UPDATE...
ISSUED AT 619 PM CDT FRI JUL 17 2015

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE JAMES RIVER
VALLEY AREA. STRONG TO SEVERE THUNDERSTORMS CURRENTLY FROM JUST
SOUTH OF JAMESTOWN...SOUTH THROUGH LAMOURE AND DICKEY COUNTIES.
BEHIND THIS...MUCH MORE STABLE AIRMASS IS IN PLACE WITH A THIN
BAND OF WEAK SHOWERS MOVING THROUGH CENTRAL ND. ALSO AN AREA OF
SHOWERS AND A FEW LIGHTNING STRIKES OVER NORTHEAST
MONTANA...CLOSER TO THE UPPER LEVEL LOW...ABOUT TO PUSH INTO
NORTHWEST NORTH DAKOTA.

MADE SOME MINOR ADJUSTMENTS BASED ON LATEST SATELLITE AND RADAR
IMAGERY. OTHERWISE NO SIGNIFICANT CHANGES TO THE GOING FORECAST.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY AFTERNOON)

ISSUED AT 115 PM CDT FRI JUL 17 2015

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE THE THREAT
FOR STRONG TO SEVERE CONVECTION ACROSS THE SOUTHERN JAMES RIVER
VALLEY THIS AFTERNOON THROUGH EARLY THIS EVENING...FOLLOWED BY
BREEZY AND MAINLY DRY/COOL CONDITIONS FOR SATURDAY.

CURRENTLY...STRONG SOUTHWEST FLOW ALOFT ACROSS THE NORTHERN
PLAINS AHEAD OF AN AREA OF DEEP LOW PRESSURE LUMBERING EAST
ACROSS SOUTHERN SASKATCHEWAN. LEAD EMBEDDED S/WV IMPULSE MOVING
NORTHEAST OVER A FRONTAL BOUNDARY STRETCHED FROM SOUTH CENTRAL
NORTH DAKOTA EAST-NORTHEAST INTO THE CENTRAL RED RIVER VALLEY
CONTINUES TO GENERATE SHOWERS AND SCATTERED THUNDERSTORMS. BACK
WEST...MAINLY ELEVATED SHOWERS ACROSS WESTERN NORTH DAKOTA WILL
PERSIST AND STREAM NORTHEASTWARD TODAY. WILL LEAVE SHOWER MENTION
IN AND LEAVE OUT THUNDER WEST AND NORTH CENTRAL WITH NIL
INSTABILITY NORTH AND EAST OF THE AFOREMENTIONED BOUNDARY.

A DESTABILIZING ATMOSPHERE COUPLED WITH 40-55KTS OF 0-6KM SHEAR
WILL RESULT IN STRONG TO SEVERE CONVECTION ALONG THE SFC BOUNDARY
OVER THE SOUTHERN JAMES RIVER VALLEY AND ADJACENT AREAS THIS
AFTERNOON ONCE THE CAP FURTHER ERODES AND AS MID LEVEL LAPSE RATES
INCREASE AS TEMPS ALOFT COOL WITH THE APPROACHING UPPER LOW. LOW
LEVEL WIND SHEAR AND LAPSE RATES ALSO SUGGEST AN INCREASED TORNADO
THREAT WITH THE MORE ROBUST DISCRETE STORMS. WINDOW FOR SEVERE
CONVECTION WILL EXIST FROM THIS AFTERNOON THROUGH EARLY TO MID
EVENING...THEN SHOULD DECREASE AS THE FRONTAL BOUNDARY MOVES
FARTHER SOUTH AND EAST.

HIGH PRESSURE BUILDS IN BEHIND THE SFC TROUGH TONIGHT WITH
ANOTHER AREA OF SURFACE LOW PRESSURE ASSOCIATED WITH THE UPPER LOW
MOVING EAST ACROSS FAR SOUTHERN CANADA JUST TO THE NORTH OF THE
INTERNATIONAL BORDER OF NORTHERN NORTH DAKOTA. COLD TEMPS ALOFT
WITH THE UPPER LOW WILL INCREASE ELEVATED CAPE AFTER 00Z SO WILL
GO WITH A MENTION OF THUNDERSTORMS NORTH TONIGHT.

STEEP LOW LEVEL LAPSE RATES FOR SATURDAY ALONG WITH AN INCREASE
IN GRADIENT FORCING WILL RESULT IN WINDY CONDITIONS ACROSS ALL OF
WESTERN AND CENTRAL NORTH DAKOTA DURING THE MAJORITY OF THE
DAYLIGHT HOURS. SUB-WIND ADVISORY SO NO HEADLINES PLANNED.
PRECIPITATION CHANCES CONTINUE ACROSS THE NORTH WHERE BEST
MOISTURE RESIDES...DRY AIR ADVECTION TO THE SOUTH.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 115 PM CDT FRI JUL 17 2015

OVERALL A DRY FORECAST THROUGH TUESDAY. NORTHWEST FLOW WILL SUPPORT
MAINLY A DRY SURFACE COLD FRONT SWEEPING THROUGH SUNDAY NIGHT AND
MONDAY. WEST TO SOUTHWEST FLOW ALOFT RETURNS TUESDAY WITH INCREASING
LOW LEVEL WARM ADVECTION AND MOISTURE ADVECTION VIA SOUTHERLY WINDS
TUESDAY NIGHT THROUGH WEDNESDAY. THIS APPEARS AS THE NEXT BEST
CHANCE FOR SHOWERS AND THUNDERSTORMS. THEREAFTER CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL CONTINUE AS A SOUTHWEST FLOW ALOFT
WITH EMBEDDED SHORTWAVES MOVE ACROSS WESTERN AND CENTRAL NORTH
DAKOTA THROUGH THE END OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 619 PM CDT FRI JUL 17 2015

STRONG THUNDERSTORMS OVER THE JAMES RIVER VALLEY MOVING EAST. WILL
START WITH A VCTS IN KJMS TO BEGIN THE TAF PERIOD. WILL ALSO ADD A
VCTS AT KISN FOR WEAK CONVECTION MOVING INTO THE FAR NORTHWEST.
OTHERWISE A GENERAL SOUTHWEST FLOW THIS EVENING WILL TURN WEST TO
NORTHWEST ON SATURDAY WITH WEST TO NORTHWEST WINDS OF 15 TO 30
KNOTS MOST AREAS FROM MID MORNING THROUGH LATE AFTERNOON. WRAP
AROUND MOISTURE DROPPING SOUTH FROM CANADA WILL BRING A
POSSIBILITY OF A PERIOD OF MVFR CEILINGS TO KISN...KDIK AND KMOT
SATURDAY MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...NH
LONG TERM...KS
AVIATION...TWH
Hazardous weather outlook, Jul 17, 5:37 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
637 PM CDT FRI JUL 17 2015

NDZ037-047-048-050-051-182345-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
637 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
GREATEST THREATS...ALTHOUGH A TORNADO OR TWO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY NIGHT THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

NDZ001>005-009>013-017>023-025-031>036-040>046-182345-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
637 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT ALONG TO NORTH OF
HIGHWAY 2. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ALONG AND NORTH OF US HIGHWAY
2 ON SATURDAY. SEVERE WEATHER IS NOT EXPECTED.

THE NEXT CHANCE FOR THUNDERSTORMS ACROSS WESTERN AND CENTRAL
NORTH DAKOTA IS TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

TWH

In the hours before

Special weather statement, Jul 17, 4:18 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT FRI JUL 17 2015

NDZ050-051-172245-
DICKEY-MCINTOSH-
518 PM CDT FRI JUL 17 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MCINTOSH AND
SOUTHWESTERN DICKEY COUNTIES...

AT 518 PM CDT...A STRONG THUNDERSTORM WAS 8 MILES WEST OF SPRING
CREEK COLONY...OR 16 MILES SOUTHEAST OF ASHLEY...MOVING NORTHEAST AT
35 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FORBES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4617 9880 4597 9854 4594 9865 4594 9885
      4595 9921
TIME...MOT...LOC 2218Z 238DEG 30KT 4594 9906

SIMOSKO
Special weather statement, Jul 17, 6:02 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT FRI JUL 17 2015

NDZ051-180030-
DICKEY-
702 PM CDT FRI JUL 17 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DICKEY
COUNTY...

AT 702 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 6 MILES SOUTHWEST
OF OAKES...MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OAKES...LUDDEN AND GUELPH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4594 9811 4604 9834 4607 9832 4620 9824
      4615 9802 4614 9801 4593 9801
TIME...MOT...LOC 0002Z 295DEG 28KT 4609 9820

SIMOSKO

The radar

The Aberdeen radar (KABR), 77 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dickey

When
July 17, 6:05 PM CST to 6:08 PM CST
Where
Dickey County, 2.04 mi WSW of Clement
Measured
1 in hail
Reported by
Public
Coordinates
46.140, -98.290

Hail, Dickey

When
July 17, 6:25 PM CST to 6:27 PM CST
Where
Dickey County, 0.84 mi SW of Oakes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.120, -98.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594954, 594955.